Alert archive / Alabama / Flash Flood Warnings in 2009
Flash Flood Warning 55, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Sep 16, 2009, 1:36 PM CDT for Montgomery County, Alabama. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2009, 1:36 PM CDT (18:36 UTC)
- Expired
- Sep 16, 2009, 4:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Montgomery County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 2:20 PM CDT | FLASH FLOOD | Montgomery, AL | ONE ROADWAY IS REPORTEDLY CLOSED IN THE DOWNTOWN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBMX 161836
FFWBMX
ALC101-162130-
/O.NEW.KBMX.FF.W.0055.090916T1836Z-090916T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT WED SEP 16 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...
THIS INCLUDES THE CITY OF MONTGOMERY...
* UNTIL 430 PM CDT
* AT 129 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED FLASH
FLOODING FROM A SERIES OF THUNDERSTORMS THAT HAVE MOVED ACROSS
NORTHERN MONTGOMERY COUNTY. LOCAL OFFICIALS HAVE ALREADY REPORTED
MINOR STREET FLOODING IN THE CITY OF MONTGOMERY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WOODCREST...WAUGH...PINEDALE...MOUNT MEIGS...MONTGOMERY ZOO...
HUNTER...DANNELLY FIELD...CANTELOUS...BOYLSTON...BOB WOODRUFF LAKE
AND AUBURN UNIVERSITY IN MONTGOMERY
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE LIKELY IN THE
WARNED AREA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3207 8640 3224 8640 3228 8648 3233 8648
3235 8650 3241 8645 3241 8642 3244 8634
3242 8631 3246 8632 3251 8626 3244 8618
3241 8605 3242 8602 3232 8601
$$
581 follow-up statement
000
WGUS74 KBMX 161947
FFSBMX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
247 PM CDT WED SEP 16 2009
ALC101-162130-
/O.CON.KBMX.FF.W.0055.000000T0000Z-090916T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY AL-
247 PM CDT WED SEP 16 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHERN MONTGOMERY COUNTY...
AT 237 PM CDT...THE NATIONAL WEATHER DOPPLER RADAR CONTINUES TO
DETECT THUNDERSTORMS CONTAINING HEAVY RAINFALL MOVING NORTHEAST
ACROSS NORTHERN MONTGOMERY COUNTY. THE HEAVIEST RAINFALL HAS
OCCURRED ACROSS THE CITY OF MONTGOMERY...WHERE THE RADAR HAS
ESTIMATED 1 TO 3 INCHES SINCE 1 PM. RAINFALL...HEAVY AT TIMES...
WILL CONTINUE ACROSS THE WARNING AREA...PRODUCING ADDITIONAL
RAINFALL TOTALS OF 1 TO 2 INCHES.
LOCAL EMERGENCY OFFICIALS HAVE REPORTED A FEW ROAD CLOSINGS IN THE
CITY OF MONTGOMERY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3224 8640 3228 8648 3233 8648 3235 8650
3241 8645 3241 8642 3244 8634 3242 8631
3251 8626 3244 8618 3241 8605 3242 8602
3232 8601 3207 8640
$$
58What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 12:30 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Sep 16, 12:30 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1230 PM CDT WED SEP 16 2009 .UPDATE...FOR 18Z AVIATION DISCUSSION. && .DISCUSSION... MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE STATE. THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE. THIS WILL AGAIN INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON. THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL. WITH THE SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME MINOR LOCALIZED FLOODING. BEYOND THAT...I AM GOING TO INTRODUCE THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON. LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE. THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE LOWER LEVELS LIKE WE SEE THIS MORNING. ITS NOT A TON...BUT IT IS ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD REACH 40-45 MPH LATER THIS AFTERNOON. ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF DEGREES. REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT SHORTLY. && .AVIATION...18Z TAF DISCUSSION. SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS CENTRAL ALABAMA...PRIMARILY IN THE EAST. THIS ACTIVITY WILL PERSIST INTO THE EVENING WITH COVERAGE DECREASING AFTER SUNSET. VISIBILITIES MAY DECREASE TO IFR CONDITIONS AT TIMES AS HEAVY RAINFALL IS LIKELY WITH THESE STORMS. CEILINGS ARE EXPECTED TO LOWER TO MVFR AROUND MIDNIGHT AND WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST PERIOD...WITH ISOLATED SHOWERS POSSIBLE. 19 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 27/19
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1042 AM CDT WED SEP 16 2009 ALZ011>015-017>050-171542- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1042 AM CDT WED SEP 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH. THE MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE ACROSS CENTRAL ALABAMA. ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT. THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 27
In the hours before
Special weather statement, Sep 16, 11:51 AM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1151 AM CDT WED SEP 16 2009 ALZ042-044-161730- LOWNDES-MONTGOMERY- 1151 AM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES AND MONTGOMERY COUNTIES UNTIL 1230 PM CDT... AT 1150 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF HAYNEVILLE...MOVING NORTHEAST AT 25 MPH. WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CANTELOUS. DANNELLY FIELD. MAXWELL AIR FORCE BASE. MONTGOMERY. AUBURN UNIVERSITY IN MONTGOMERY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 16, 1:34 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLOOD MONTGOMERY 32.35N 86.28W
09/16/2009 MONTGOMERY AL EMERGENCY MNGR
MINOR FLOODING BEING REPORTED ON SEVERAL ROADS IN
DOWNTOWN...WITH MORE RAINFALL EXPECTED.
&&
GOLDENSpecial weather statement, Sep 16, 1:34 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 PM CDT WED SEP 16 2009 ALZ042-161930- LOWNDES- 134 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 230 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 7 MILES EAST OF MACEDONIA...OR 7 MILES WEST OF FORT DEPOSIT...MOVING NORTHEAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CLOVER HILL. FORT DEPOSIT. MOUNT WILLING. CALHOUN. BEECHWOOD. MOSSES. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 1:36 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 136 PM CDT WED SEP 16 2009 ALZ037-043-161915- ELMORE-TALLAPOOSA- 136 PM CDT WED SEP 16 2009 ...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL 215 PM CDT... AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR MARTIN DAM...OR 8 MILES NORTH OF TALLASSEE...MOVING EAST AT 15 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... MARTIN DAM. REELTOWN. STILL WATERS RESORT. BLUE CREEK MARINA. CAMP HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 12:23 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Elmore | 52 min |
| Sep 16, 1:14 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Sep 16, 1:57 PM CDT | Tornado Warning | BMX | Autauga | 33 min |
| Sep 16, 1:59 PM CDT | Flash Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| Sep 16, 2:29 PM CDT | Tornado Warning | BMX | Autauga | 23 min |
| Sep 16, 3:25 PM CDT | Areal Flood Advisory | BMX | Etowah | 110 min |
| Sep 16, 4:01 PM CDT | Severe Thunderstorm Warning | BMX | Hale | 44 min |
| Sep 16, 5:32 PM CDT | Areal Flood Advisory | BMX | Greene, Marengo, Sumter | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.